Fandom

Canine Diabetes Wiki

Avoiding hypos

349pages on
this wiki
Add New Page
Talk4 Share

Successfully treating diabetes while avoiding hypoglycemia is the goal of every living creature suffering from the disease. Though Drs. Fleeman and Rand wrote the article focusing on diabetic dogs, much of the advice applies to all pets with diabetes.

InsulinEdit

  • When in doubt, DON'T!
    If there's ever any confusion about whether or not insulin was administered, the injection should be omitted [1]. Missing one shot will not harm your pet [2][3], while hypoglycemia can kill.[4]


If a dosage looks wrong to you, DON'T BE AFRAID to ask someone for help--your vet, an animal emergency clinic, or a canine [5] diabetes message board--BEFORE you give an injection of a questionable dose. Delaying a shot if you're not sure is much safer than the alternative.

From the DVM 360 2007 article by Dr. Audrey Cook: [6][7]

"Hypoglycemia is deadly; hyperglycemia is not. Owners must clearly understand that too much insulin can kill, and that they should call a veterinarian or halve the dose if they have any concerns about a pet's well-being or appetite. Tell owners to offer food immediately if the pet is weak or is behaving strangely."

Partial doses, missed shots, fur shots, etc.Edit

Improp

Example of a "fur" shot. The needle has totally passed through the "tented skin". The insulin, or any other injected drug, will be injected into the air.

If you have only administered a portion of the insulin injection, do not try giving more. You are not certain actually how much insulin really went where it was meant to. Trying to draw more to make up for the error may result in a total of too much insulin being given--the result being hypoglycemia. [8] The effect could be something like hypoglycemia caused by insulin stacking (see section below).

Even if every last drop from the syringe went into the fur and not under the skin, the safest thing to do is to leave it at that, not giving any insulin until the next scheduled dose is due. Missing one shot will not result in permanent damage nor will it mean that your regulated pet will become un-regulated and you will have to begin all over again. It may mean some higher than usual blood glucose values for possibly 2-3 days which can be handled by staying with your usual dosage & insulin schedule. [9][10]

This is far better than treating a hypo or having the pet wind up at the vets or ER trying to overcome the effects of too much insulin. [11] People with diabetes sometimes have similar mishaps and handle them much like this.

Insulin Stacking can mean HypoglycemiaEdit

A hypothetical example of this would be using short-acting insulin quite soon after the usual intermediate-acting insulin has been injected. This would "stack" them; the intermediate-acting one is scheduled to peak at roughly 4-8 hours (depending on the type being used) and the short acting insulin will do the same in about 3-5 hours after it's been injected. The short-acting insulin does its part to lower the blood glucose level first. Then after it's already been lowered, the intermediate-acting one will reach peak and lower the blood glucose values even further. [12] This increases the amount of Onboard Insulin in the body and the result will be a hypoglycemia incident when the intermediate-acting insulin begins acting fully without proper cautionary use of the supplemental/corrective short-acting insulin.

Stacking/piggybacking or too much overlap of any type of insulin can cause hypoglycemia. [13][14][15]

Another term used for this is piggybacking. [16]

More than one insulinEdit

If you are using more than one insulin to manage your pet's diabetes, you likely have a faster-acting one and a slower-acting one. Mistaking either of them for the other can result in hypoglycemia if the wrong insulin is given.

Keep them in separate places in the refrigerator, put large labels on each one-"slow-acting" and "fast-acting"-any helps of this nature can avoid this sort of accident. Before drawing an injection of either of them, take a minute to read the name and label on that insulin three times before drawing from it to be certain you have chosen the right vial.

Dosing mishapsEdit

  • Dosing Mishaps, Vomiting, Diarrhea:
    If you've given too much insulin, given insulin to the wrong pet, had a vomiting or serious diarrhea episode, you will likely need to do what's called "feeding the insulin". [17] This means getting additional food and possibly a dose of syrup into the animal to try to ward off a hypo event. [18] What you are trying to do is to get the food or sugar into the pet before the insulin which the body does not have enough food in it to cover peaks; this is when the chances for an acute hypoglycemia event are the greatest. [19][20]

A look at the Vetsulin page "Feeding Schedule" [21] can further illustrate this. Those using once-daily shots are instructed to feed the second meal of the day (no insulin given) at 6-8 hours after morning meal when insulin was given. This second meal is scheduled to take place around the approximate time the insulin is working hardest, or peaking. This meal is fed so there will be enough food to match the peak action of the insulin and is meant to prevent the animal going into hypoglycemia.

  • As in the example on the wiki Talk page, it's necessary to contact your vet the moment you realize there may be a problem and follow his/her advice with regard to treatment. [22]
  • The sooner corrective action is taken, the easier it is to either avoid or manage a serious problem. The dog in the example did not need to go to ER because his caregiver took proper action when she realized something was wrong.

Exercise and active playEdit

Dr. Harkin of Kansas State University is a believer in exercise for all his patients--canine and feline. [23]

Note: Exercise will often noticeably affect a dog's insulin requirements and blood sugar levels. The effect differs considerably from animal to animal, and may either raise or lower blood glucose levels depending on the individual. This is something you should find out about your pet and keep in mind when increasing exercise. Exercise should be avoided at or near the peak time of the pet's insulin, as the action can result in hypoglycemia. [24][25][26]

Unexpected or infrequent exercise can mean a "surprise" hypoglycemia episode. Any event that means more than the usual (and planned for) activity, can cause a low, since the food that supplies energy is used faster than expected. [27] Some extra food before or directly after the exercise or excitement can make this easily managed. Excitement generally means more activity than normal, so it needs to fall into the category of "exercise" and possibly "fed" to avoid low blood glucose problems.

In order to avoid exercise induced lows, it needs to become a part of the daily routine. Regularly exercised muscles aren't as dependent on the insulin "key" to receive glucose from the body for their fuel. [28] I16

ReferencesEdit

  1. Pets-Giving a Dog Insulin #8. Web MD.
  2. Vetsulin-Owner Information-Page 2. Intervet.
  3. Vetsulin-Missing an Injection. Intervet.
  4. Hypoglycemia in Dogs. BD Diabetes.
  5. K9 Diabetes Forum
  6. Cook, Audrey (2007). Latest Management Recommendations for Cats and Dogs with Nonketotic Diabetes Mellitus. DVM 360.
  7. Cook, Audrey (2007). What Clients Need to Know. DVM 360. Archived from the original on 2012-07-17.
  8. Giving A Dog Insulin #8. Web MD.
  9. Vetsulin-Owner Information-Page 2. Intervet.
  10. Vetsulin-Missing an Insulin Injection. Intervet.
  11. Insulin Administration & Proper Usage. Pet Education.
  12. DeWitt, Dawn, Hirsch, Irl (2003). Outpatient Insulin-Supplements and Adjustments. Journal-American Medical Association.
  13. DeWitt, Dawn, Dugdale, David (2003). Using New Insulin Strategies in the Outpatient Treatment of Diabetes. Journal-American Medical Association.
  14. IBID-Figure 2 illustration shows both no stacking and stacking effects. Journal-American Medical Association.
  15. Total Correction Dose–Insulin-On-Board-Suggested Correction Dose. Endotext.org.
  16. Onboard Insulin. Islets of Hope.
  17. Wiki Talk Page-Hypoglycemia-Feeding the Insulin Example.
  18. Caninsulin-Hypoglycemia-Page 4. Intervet.
  19. Diabetes Mellitus-Hypoglycemia. Animal Hospital of Pierce County.
  20. Ask the D Team. Children With Diabetes (2005).
  21. Vetsulin-Feeding Schedule-Insulin Once Daily. Intervet.
  22. Vetsulin-Overdosage. Intervet.
  23. Harkin, Kenneth. Preventing Obesity. Kansas State University.
  24. Diet & Exercise for Diabetic Dogs. BD Diabetes.
  25. Mixing Medications and Exercise. Reader's Digest.
  26. Diabetes and Exercise page 2. Diabetes.ca.
  27. Cook, Audrey (1 April 2010). Identifying the reasons behind difficult-to-control diabetes in dogs. DVM 360.
  28. Schaer, Michael (2008). Diabetic Phenomema. WSAVA.

More InformationEdit

Ad blocker interference detected!


Wikia is a free-to-use site that makes money from advertising. We have a modified experience for viewers using ad blockers

Wikia is not accessible if you’ve made further modifications. Remove the custom ad blocker rule(s) and the page will load as expected.